Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 15, 2001, 5:59 AM EST for Decatur County, Grady County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 15, 2001, 5:59 AM EST (10:59 UTC)
- Expired
- Mar 15, 2001, 6:45 AM EST
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Decatur County, GA, Grady County, GA
The radar
The Tallahassee radar (KTLH), 50 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 6:10 AM EST | Tornado F2 | Climax, GA | An F2 tornado touched down on Fewell Road in the Bell Dixon Community and tracked northeast into western Grady County. Debris was scattered over a wide area. Four persons were injured, one critically. Five homes sustained roof and window damage. Numerous t |
| Mar 15, 6:11 AM EST | Tornado F2 | Whigham, GA | The F2 tornado raced northeast from just southeast of Climax in Decatur County to just southeast of Whigham in Grady County, then dissipated. Nine persons were injured, one critically. Ten homes were damaged and two homes destroyed on Piney Grove Road four m |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 2:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 151059 SVRTLH GAC087-131-151145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 559 AM EST THU MAR 15 2001 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DECATUR COUNTY IN GEORGIA GRADY COUNTY IN GEORGIA * UNTIL 645 AM EST... * AT 559 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 10 MILES SOUTH OF BAINBRIDGE...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLIMAX BY 605 AM EST... BOYDVILLE...NICKLEVILLE BY 610 AM EST... WHIGHAM...RODDENBERRY BY 615 AM EST... CAIRO...ELPINO BY 620 AM EST... AKRIDGE...CAPEL BY 625 AM EST... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING CONDITIONS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 3080 8467 3072 8454 3081 8411 3108 8414 .END 12-WATSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 4:22 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 15, 4:22 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 AM EST THU MAR 15 2001 ...TORNADO WATCH IS IN EFFECT FOR ALL THE FORECAST AREA UNTIL 8 AM EST (7 AM CST) STRENGTHENING LOW PRESSURE HAS MOVED EWD TO VCNTY OF PENSACOLA WITH MAIN SQUALL LINE FROM DESTIN NE THRU HOLMES INTO HENRY COUNTY ALA AND THEN NEWD. UPSTREAM COLD FRONT ACROSS SCNTRL PLAINS. SQUALL LINE HAS BEGUN TO RAPIDLY ACCELERATE MOVING EWD AROUND 45 MPH. WARM SECTOR HAS MOVED INLAND INTENSIFYING AREA CONVECTION AND THIS THREAT WILL SPREAD INLAND. DEW POINTS HAVE SIGNIFICANTLY INCREASED E OF LOW AND INTO OUR CWA LAST FEW HOURS. LINE EXPECTED TO LIFT NE INTO SRN GA B4 SUNRISE AND INTO NRN SECTIONS CWA AFTER SUNRISE UNDER INFLU OF RRQ PUSH OF H25 JET AND STG H85 INFLOW/LOW/MID LVL CNVGNC. OVER THE SHORT TERM THIS PROVIDES AN JUICY ENVIRONMENT FOR LOCAL SEVERE WX. AFTER SUNRISE...SRN BRANCH UPPER LOW IN LWR MS VALLEY DAMPENS OUT AS IT LIFTS NE AHEAD OF A NEWLY FORMED CLOSED LOW IN THE CENTRAL PLAINS. THUS E COAST UPPER TROF WILL DEAMPLIFY AND DYNAMICS WILL NOTICEABLY DECREASE FROM S TO N AS LINE MOVE EWD DURING MORNING HOURS. SURFACE LOW RAPIDLY LIFTS NE TO VCNTY MID ATLC STATES BY TONIGHT. MAIN SEVERE WX THREAT AND HIGHEST POPS IS PREDAWN HOURS UNTIL AROUND 14Z FROM SW TO NE. SPC KEEPS LOCAL AREA IN SLIGHT RISK TODAY. BEHIND SQUALL LINGERING CLOUDS AND PCPN BUT SEVERE THREAT TO END. THIS WILL BE REFLECTED IN ZFP PACKAGE WITH 100 PCT POPS E HALF AND 90 PCT POPS W HALF...MAINLY MORNING WITH PRECIP AND THEN CLOUDS DECREASING FROM W TO E ESPECIALLY DURING THE AFTERNOON. WILL CONT WORDING OF "SOME STORMS MAY BE SEVERE WITH HEVY RAIN". BREEZY AND GUSTY SW WINDS VEERING TO OFFSHORE AFTER WEAK COLD FRONT PASSAGE LATE TONIGHT INTO FRIDAY. WITH LCL AREA IN WARM SECTOR...AFTERNOON MAXS SHUD REMAIN UNSEASONABLY WARM DESPITE CLOUD COVER. COLD FRONT TO EJECT SWD INTO NCNTRL FLORIDA PENINSULA TOMORROW WITH DRY AIR RAPIDLY FILTERING BEHIND AND ACROSS OUR CWA. SATELLITE AND TIME HGHT X-SECTIONS SUGGEST SOME HI JET CIRRUS OTHERWISE FAIR WX. NEXT BOUNDARY EXPECTED ON SUNDAY NOT OVERLY IMPRESSIVE...BUT WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR NOW. MARINE: LCL GRADIENTS CONT TO TIGHTEN AHEAD AND ALONG SQUALL LINE. LATEST BUOY AND C-MAN STATION INDICATE 15-20 KNOTS NEARSHORE AND 20 TO 25 KNOTS OFFSHORE WITH HIER GUSTS. SEAS 4-5 FEET NEARSHORE 5-7 FEET OFFSHORE SO SCA LUKS GOOD ALL WATERS. BEHIND FRONTAL PASSAGE OFFSHORE FLOW PREVAILS. FIRE WEATHER:NO CONCERNS. PRELIMINARY NUMBERS... TLH 077 056 075 047 +300 PFN 073 058 070 051 +200 DHN 075 055 070 046 +200< ABY 076 055 074 047 +200 VLD 079 055 077 050 +200 .TLH... AL...NONE. GA...NONE. FL...SCA DESTIN-APALACHICOLA-SUWANNEE RIVER OUT TO 60 MN. BLOCK
In the hours before
Special weather statement, Mar 15, 2:40 AM EST, 3 hours 19 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-151300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 240 AM EST THU MAR 15 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND ALL THE FLORIDA BIG BEND AND FLORIDA PANHANDLE INCLUDING THE ADJACENT COASTAL WATERS...EFFECTIVE THIS EARLY THURSDAY MORNING UNTIL 7 AM CST AND 8 AM EST. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...DALE...GENEVA...HENRY AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON... CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA... JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY... LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS... BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. ...THIS IS A PARTICULARLY DANGEROUS SITUATION... DAMAGING TORNADOES...HAIL TO 1 INCH IN DIAMETER... THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS ALONG AND 110 STATUTE MILES EAST AND WEST OF A LINE FROM 20 MILES WEST SOUTHWEST OF APALACHICOLA FLORIDA TO 10 MILES NORTHEAST OF COLUMBUS GEORGIA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.a BLOCK
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 5:05 AM EST | Tornado Warning | TAE | Calhoun, Dougherty | 25 min |
| Mar 15, 5:19 AM EST | Severe Thunderstorm Warning | TAE | Decatur, Miller, Seminole | 41 min |
| Mar 15, 5:29 AM EST | Tornado Warning | TAE | Baker, Mitchell | 46 min |
| Mar 15, 6:04 AM EST | Tornado Warning | TAE | Decatur, Grady | 41 min |
| Mar 15, 8:02 AM EST | Tornado Warning | TAE | Thomas | 28 min |
| Mar 15, 8:21 AM EST | Tornado Warning | TAE | Brooks, Colquitt, Cook | 24 min |
| Mar 15, 8:45 AM EST | Severe Thunderstorm Warning | TAE | Brooks, Cook, Lowndes | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.